I have a question regarding the shedding after quitting propecia. Why is it that when one quits propecia the shedding occurs much more rapidly then the natural progression of hair loss? That is, why don’t we go through the same “minituarization” that normally occurs with hair loss?
You cannot escape genetic balding. Hair has a normal life expectancy (see this post) so when the Propecia is withdrawn, the apototic process kicks in. Medications such as Propecia slow this process down by preserving or strengthening the dying miniaturized hairs (the hairs that are genetically programmed to die and fall out). When you no longer take the medication, all the genetically predisposed hairs that should have fallen out naturally will no longer be supported by Propecia. As such, they will fall out. That is a simple way of thinking about catch-up hair loss. In other words, you didn’t stop the time line of genetic hair loss by taking Propecia.